There's no cure for the common cold. Antibiotics are of no use against cold viruses and shouldn't be used unless there's a bacterial infection. Treatment is directed at relieving signs and symptoms.

Pros and cons of commonly used cold remedies include:

  • Pain relievers. For fever, sore throat and headache, many people turn to acetaminophen (Tylenol, others) or other mild pain relievers. Use acetaminophen for the shortest time possible and follow label directions to avoid side effects.

    Use caution when giving aspirin to children or teenagers. Children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin. This is because aspirin has been linked to Reye's syndrome, a rare but potentially life-threatening condition, in such children.

    Consider giving your child over-the-counter (OTC) pain medications designed for infants or children. These include acetaminophen (Tylenol, Infant's Feverall, others) or ibuprofen (Pediatric Advil, Motrin Infant, others) to ease symptoms.

  • Decongestant nasal sprays. Adults can use decongestant drops or sprays for up to five days. Prolonged use can cause rebound symptoms. Children younger than six shouldn't use decongestant drops or sprays.
  • Cough syrups. The Food and Drug Administration (FDA) and the American Academy of Pediatrics strongly recommends against giving OTC cough and cold medicines to children younger than age 4. There's no good evidence that these remedies are beneficial and safe for children.

    If you give cough or cold medicines to an older child, follow the label directions. Don't give your child two medicines with the same active ingredient, such as an antihistamine, decongestant or pain reliever. Too much of a single ingredient could lead to an accidental overdose.

Alternative medicine

In spite of ongoing studies, the scientific jury is still out on common alternative cold remedies such as vitamin C and echinacea. Here's an update on some popular choices:

  • Vitamin C. It appears that for the most part taking vitamin C won't help the average person prevent colds.
  • Echinacea. Studies on the effectiveness of echinacea at preventing or shortening colds are mixed. However, if your immune system is healthy, you're not taking prescription medications and you're not allergic to echinacea, using echinacea supplements is unlikely to cause harm.
  • Zinc. The cold-fighting reputation of zinc has had its ups and downs. That's because many zinc studies — both those that find the mineral beneficial and those that do not — are flawed. In studies with positive results, zinc seemed most effective taken within 24 hours of the onset of symptoms.

    Zinc side effects include a bad taste and nausea. Talk to your doctor before taking a zinc supplement.

    Intranasal zinc might cause permanent damage to the sense of smell. In June 2009, the FDA issued a warning against using three zinc-containing nasal cold remedies because they had been associated with a long-lasting or permanent loss of smell (anosmia).

April 09, 2016
  1. Sexton DJ, et al. The common cold in adults: Diagnosis and clinical features. Accessed Feb. 4, 2016.
  2. Sexton DJ, et al. The common cold in adults: Treatment and prevention. Accessed Feb. 4, 2016.
  3. Ask Mayo Expert. Upper respiratory tract infection. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2014.
  4. Common colds: Protect yourself and others. Centers for Disease Control and Prevention. Accessed Feb. 5, 2016.
  5. Pappas DE, et al. The common cold in children: Clinical features and diagnosis. Accessed Feb. 4, 2016.
  6. Pappas DE, et al. The common cold in children: Treatment and prevention. Accessed Feb. 4, 2016.
  7. Cough and cold medicine: Not for children. American Academy of Pediatrics. Accessed Feb. 5, 2016.
  8. Get set for winter illness season. U.S. Food and Drug Administration. Accessed Feb. 5, 2016.
  9. Common cold. Natural Medicines Comprehensive Database. Accessed Feb. 5, 2016.
  10. Sore throats. American Academy of Otolaryngology — Head and Neck Surgery. Accessed Feb. 22, 2016.